Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine.
There are two types of fentanyl: pharmaceutical fentanyl and illegally made fentanyl (IMF).
- Pharmaceutical fentanyl is prescribed by doctors to treat severe pain, especially after surgery and for advanced-stage cancer.
- Illegally made fentanyl is added to other drugs.
Illegally made fentanyl (IMF) is available on the drug market in different forms, including liquid and powder.
- Powdered fentanyl is commonly mixed with drugs like heroin, cocaine, and methamphetamine and made into pills to resemble other prescription opioids.
- Liquid fentanyl can be found in nasal sprays, eye drops, and dropped onto paper or small candies.
Xylazine (also called “tranq”) is a non-opioid sedative or tranquilizer approved by the Food and Drug Administration for use in large animals but not approved for use in humans. According to the U.S. Drug Enforcement Administration (DEA), in 2022, 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine (www.dea.gov).
When used in people, xylazine can cause:
- Difficulty breathing
- Dangerously low blood pressure
- Slowed heart rate
- Wounds that can become infected
- Severe withdrawal symptoms
Xylazine can be mixed with illegal drugs (Cocaine, heroin, fentanyl) to either enhance drug effects or increase street value by increasing their weight. People who use drugs may not be aware they’re using xylazine.
Xyalzine is usually injected, although it can be swallowed or sniffed.
Signs of Overdose
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or Clammy skin
- Discolored skin (especially in lips and nails)
What to do if you Think Someone is Overdosing
It may be hard to tell if a person is high or experiencing an overdose. If you are unsure, treat it like an overdose.
- Call 911 immediately. Georgia’s 911 Medical Amnesty Law protects people who call 911 and seek medical assistance for someone experiencing a drug or alcohol-related overdose.
- Administer naloxone, if available. Naloxone is a life-saving medication that can reverse the effects of opioid overdose and save lives. It is available in all 50 states and can be purchased from a local pharmacy without a prescription in most states.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency assistance arrives.